As I mentioned in a previous blog, my health journey includes the challenges I face with my diagnosis of Ulcerative Colitis. For more information on this, please read my previous blog My Journey with Ulcerative Colitis. However today I want to share my experience specifically with Prednisone as a treatment for my condition.
Before I start, I want to highlight that I am not a doctor and am only sharing my personal experience with this medication. Please discuss your own treatment plans with your specialist/doctor.
I think of Ulcerative Colitis a little like a rollercoaster…. This condition brings highs, when symptoms are calm, and some lows when symptoms have flared up. Just like a rollercoaster, it’s a little unpredictable what is around the corner. But I like to do whatever I can to support my body, prevent flares as much as possible and also support healing during those flares. For me this involves a range of complementary medicines, alongside traditional medicine.
I went through a period recently where I was in quite a significant flare. Unfortunately the medications that I would generally use to control things, weren’t getting on top of the inflammation. For this reason, I was prescribed a drug known as prednisone. As mentioned in previous blogs, I don’t love taking medication. But at the same time, I understand that there are times when it is necessary. And this was definitely one of those times when my body needed the additional support.
Everyone experiences things differently, so the effects of prednisone were quite unknown when first prescribed. Unfortunately my first round was unsuccessful. This meant that I had to go on quite a high dose for a longer period of time. Thankfully this treatment got my symptoms under control.
However prednisone can cause quite a few side effects for some people, which is a big reason why I wanted to avoid taking it, if possible. My personal experience with prednisone came with weight gain, acne, mood swings and some sleep disturbance.
I can honestly say that this was the side effect that I was most concerned about. It sounds silly because in all honesty I could have done with a little weight gain after being in a flare for so many months. And thinking about it now, even if I had of gained weight, my main priority was getting my body out of the flare. I could deal with the weight gain later.
However, in the moment it was something that I struggled with mentally, mainly because of my job as a nutritionist. I didn’t want to be struggling with weight when I was meant to be the professional that helped my clients to lose weight.
During my time taking prednisone, I did gain a little weight (I couldn’t tell you how much because I never weigh myself) but it wasn’t enough that I had to go out and buy new clothes. To be honest it just allowed me to fill out the clothes I already had. I got back to what I considered to be a pre-flare weight but I think the most noticeable thing was my face. The dreaded moon face that so many prednisone patients talk about became a reality for me as well.
Below are photos that were taken before starting Prednisone and also during the treatment. In fact the photo on the right was taken for one of my nutrition seminars. I can still remember looking through the photos after they were taken and telling my marketing guys that we couldn’t use any of them! I was so upset at the time! In fact, I made the guys photoshop this photo before I would use it. I did eventually accept the ‘moon face’ and got to a point where I could joke about my puffy cheeks. But it was definitely a mental hurdle that I had to overcome during the treatment.
Since being a teenager I have struggled on and off with acne on both my face and body. And to be honest, it’s something I have always been quite self-conscious of. Recently I have been extremely conscientious of supporting my body and was able to get on top of things. Unfortunately the prednisone flared things back up for me, which was extremely frustrating. I continued doing everything I could from a nutrition perspective to keep the acne as controlled as possible. I also saw Alex at She Beauty to get some peels done to support my skin. These treatments made a huge difference, alongside supporting my skin with various high quality products that Alex supplies.
Thank fully, as I decreased my prednisone dosage (as instructed by my specialist), the acne also improved.
My poor boyfriend had to put up with me for a few months having some pretty crazy mood swings! Generally I am a pretty happy person, however during my high dose of prednisone I definitely experienced some mood swings! One second I would be happy as ever, and the next I felt like I had been hit by a truck, feeling quite down in the dumps for absolutely no reason at all. I remember Kyle asking me what was wrong, and I actually couldn’t even tell him. I had no reason for feeling that way but I was in a complete slump. Generally it would only last an hour or so and I would snap out of it. I also learned to go to the gym or engage in a hobby during these times, which helped significantly.
The good news is that this disappeared pretty quickly as my dosage decreased.
I think I was pretty lucky with how mild this side effect was for me. It was only when I was on high doses that I noticed any effect. I went from falling asleep as soon as my head hit the pillow to laying in bed for an hour or so before falling asleep. Although I was missing an hour of sleep at night, the prednisone gave me plenty of energy during the day. Sure it was “fake” energy, but it allowed me to continue my normal life.
I am extremely thankful that my last prednisone plan was successful in treating my flare. And that the noticeable side effects also dissipated as the dosage decreased. Although the prednisone was effective, it is not a medication I want to be on long term, therefore my goal is to now do everything I can to support my body and keep myself out of an active flare.